Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 101, NWS Pueblo, CO

July 3, 2020Bent County, Kiowa County, Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 3, 2020, 5:14 PM MDT for Bent County, Kiowa County, Prowers County, Colorado. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2020, 5:14 PM MDT (23:14 UTC)
Expired
Jul 3, 2020, 5:25 PM MDT
In force
11 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Bent County, CO, Kiowa County, CO, Prowers County, CO

The radar

The Pueblo radar (KPUX), 132 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-499 J/kg
Mixed-layer LCL
2342 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

970 
WUUS55 KPUB 032314
SVRPUB
COC011-061-099-032345-
/O.NEW.KPUB.SV.W.0101.200703T2314Z-200703T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
514 PM MDT Fri Jul 3 2020

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Prowers County in southeastern Colorado...
  Central Kiowa County in southeastern Colorado...
  Northeastern Bent County in southeastern Colorado...

* Until 545 PM MDT.

* At 513 PM MDT, a severe thunderstorm was located near Wiley, or 11
  miles northwest of Lamar, moving north at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Eads, Wiley, Neeoshe Reservoir, Sweetwater Reservoir, Chivington,
  Neegronda Reservoir and Queens Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Neeoshe, Sweetwater, Meegronda and Queens Reservoirs, 
get away from the water and move indoors or inside a vehicle. 
Remember, lightning can strike out to 15 miles from the parent 
thunderstorm. If you can hear thunder, you are close enough to be 
struck by lightning. Move to safe shelter now!  Do not be caught on 
the water in a thunderstorm.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3811 10263 3816 10286 3858 10280 3852 10246
TIME...MOT...LOC 2313Z 192DEG 20KT 3822 10273 

HAIL...1.25IN
WIND...60MPH
 
$$

kam
2 follow-up statements
221 
WWUS55 KPUB 032321
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
521 PM MDT Fri Jul 3 2020

COC011-061-099-032345-
/O.CON.KPUB.SV.W.0101.000000T0000Z-200703T2345Z/
Prowers CO-Kiowa CO-Bent CO-
521 PM MDT Fri Jul 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHWESTERN PROWERS...SOUTH CENTRAL KIOWA AND NORTHEASTERN BENT
COUNTIES...

At 521 PM MDT, a severe thunderstorm was located near Wiley, or 11
miles northwest of Lamar, moving north at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Wiley, Neeoshe Reservoir, Neegronda Reservoir, Sweetwater Reservoir
and Queens Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3811 10263 3816 10283 3826 10285 3839 10283
      3836 10253
TIME...MOT...LOC 2321Z 193DEG 18KT 3823 10271 

HAIL...1.00IN
WIND...60MPH
 
$$

kam
432 
WWUS55 KPUB 032325
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
525 PM MDT Fri Jul 3 2020

COC011-061-099-032335-
/O.CAN.KPUB.SV.W.0101.000000T0000Z-200703T2345Z/
Prowers CO-Kiowa CO-Bent CO-
525 PM MDT Fri Jul 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PROWERS...SOUTH
CENTRAL KIOWA AND NORTHEASTERN BENT COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3811 10263 3816 10283 3826 10285 3839 10283
      3836 10253
TIME...MOT...LOC 2324Z 192DEG 20KT 3826 10270 

$$

kam

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:20 PM MDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 3, 3:20 PM MDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
320 PM MDT Fri Jul 3 2020

.SHORT TERM...(This evening through Saturday)
Issued at 319 PM MDT Fri Jul 3 2020

Scattered showers/tstms will continue into the evening hours across
much of southern CO.  The best chances for severe storms should
mainly be east of a line from Colo Spgs, to La Junta to Springfield.
There is also the possibility of some stronger storms developing/moving
over the more vulnerable burn scars (Decker, Hayden Pass, Junkins
and Spring), which could lead to a flash flood/debris flow risk.
The HRRR has been consistent in showing the chance for heavy rain
over mainly eastern portions of Kiowa County later this evening.
Some of this area has heavy rain last night, and if heavy rain
occurs again, flash flooding could occur. Most of the showers/storms
should be done by 06Z, but some of the models are showing the
possibility of some light lingering activity into the late night
hours.

On Sat, showers/storms will probably start developing over the mtns
in the late morning hours, and become widespread over the mtns and
adjacent locations in the early to mid afternoon, and maybe across
southern areas, like Baca and Las Animas Counties.  Toward evening,
storms may start spreading eastward over the plains.  With the upper
ridge being overhead, storms should generally be slow moving.  If
slow moving storms move over vulnerable burn scars (Decker, Hayden
Pass, Junkins, Spring), there may be a flash flood/debris flow risk.
It is also possible that one or two storms could become severe Sat
afternoon and/or evening across portions of the southeast plains.

.LONG TERM...(Saturday night through Friday)
Issued at 319 PM MDT Fri Jul 3 2020

Saturday night-Sunday night...Models continue to indicate a weak
wave, embedded within the weak westerly flow aloft, will translate
across eastern Colorado through Saturday night. This wave looks to
keep showers and storms, ongoing over and near the higher terrain
Saturday afternoon, which will push east out across the far
southeast plains and into western Kansas through early Sunday
morning. For Sunday, latest models are indicating the potential for
an mcv from overnight convection to develop near se Colorado and sw
Kansas border, which could be a focus for convection late Sunday
morning and afternoon. Otherwise, there will be enough residual
moisture to support scattered afternoon showers and storms once
again, with the best coverage over and near the higher terrain. With
ample moisture in place, with PWATs progged to between 0.75 to 1.25
inches across the area, and weak westerly steering flow, the main
storm threats will continue to be heavy rainfall and the potential
for localized flash flooding, though can't rule out small hail and
gusty outflow winds with the stronger storms. Temperatures around
the area look to be around seasonal averages.

Monday-Tuesday...Flow aloft progged to become more westerly and
slowly drys out as eastern Pacific energy translates across the
northern Tier of States. There looks to be enough residual moisture
to support isolated to scattered showers and storms over and near
the higher terrain. Storm, however, will become higher based as
available moisture thins out across the Rockies. Temperatures to
warm back to slightly above seasonal levels through early next
week.

Wednesday-Friday...Latest models continue to trend to much drier air
working into the region within continued generally weak westerly
flow aloft. At this time, afternoon storms look to be fairly
isolated, high based and mainly tied to the higher terrain.
Temperatures look to warm to well above seasonal levels, with highs
in 90s to lower 100's across the plains, and in the 70s and 80s
across the higher terrain.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 319 PM MDT Fri Jul 3 2020

Showers/tstms could move into the vicinity of KCOS, KPUB and KALS
through the evening, and if this happens and they are strong enough,
there could be a brief period of MVFR conditions. Showers/tstms
could also produce erratic and gusty winds. Otherwise, expect VFR
conditions.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...28
LONG TERM...MW
AVIATION...28
Hazardous weather outlook, Jul 3, 11:10 AM MDT, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1110 AM MDT Fri Jul 3 2020

COZ058>089-093>099-041715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1110 AM MDT Fri Jul 3 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon and evening
across much of southern Colorado. The main risks with storms will
be lightning, gusty outflow winds up to 50 mph, and some of the
stronger storms may produce small hail. There will be the
possibility of a few severe storms over portions of the southeast
plains today, mainly along and east of a line from Colorado
Springs to La Junta, to Springfield. The main severe storm risks
will be wind gusts around 60 mph, and hail up to the size of ping
pong balls. Also, if a strong storm moves over an area burn scar,
there could be a flash flooding risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm activity is forecast to increase in frequency and
areal coverage for Saturday and Sunday, before tapering off once
again for Monday through Thursday. The main storm risks each day
will be cloud to ground lightning and wind gusts up to 40 mph. The
increased storm activity for Saturday and Sunday, will also
present the potential concern of flash flooding on area burn
scars.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across southeast Colorado this afternoon and evening.

28/28

In the hours before

Special weather statement, Jul 3, 4:25 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Pueblo CO
425 PM MDT Fri Jul 3 2020

COZ098-032300-
Lamar Vicinity/Prowers County CO-
425 PM MDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PROWERS COUNTY UNTIL
500 PM MDT...

At 424 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Holly, or 13 miles southwest of Coolidge, moving
northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Holly.

LAT...LON 3771 10214 3784 10231 3817 10205 3780 10204
TIME...MOT...LOC 2224Z 218DEG 21KT 3788 10215

kam
Special weather statement, Jul 3, 4:38 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Pueblo CO
438 PM MDT Fri Jul 3 2020

COZ096-098-032315-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
438 PM MDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS AND SOUTH
CENTRAL KIOWA COUNTIES UNTIL 515 PM MDT...

At 438 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lamar, moving northeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lamar.

LAT...LON 3803 10247 3811 10267 3837 10257 3825 10222
TIME...MOT...LOC 2238Z 208DEG 13KT 3814 10253

kam
Special weather statement, Jul 3, 4:58 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
458 PM MDT Fri Jul 3 2020

COZ081-082-084-085-032345-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
458 PM MDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES UNTIL 545 PM MDT...

At 457 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cascade, or 10 miles northwest of Colorado Springs, moving northeast
at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Northwestern Colorado Springs, Woodland Park, Monument, Air Force
Academy, Manitou Springs, Green Mountain Falls, Crystola, Chipita
Park, Gleneagle and Cascade.

LAT...LON 3881 10496 3887 10510 3913 10499 3908 10475
TIME...MOT...LOC 2257Z 209DEG 16KT 3890 10499

kam
Local storm report, Jul 3, 5:06 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
506 PM MDT FRI JUL 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             HASTY                   38.11N 102.96W
07/03/2020  M1.00 INCH       BENT               CO   TRAINED SPOTTER

&&
Special weather statement, Jul 3, 5:08 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
508 PM MDT Fri Jul 3 2020

COZ095-040000-
Western Kiowa County CO-
508 PM MDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIOWA COUNTY UNTIL 600 PM
MDT...

At 508 PM MDT, Doppler radar was tracking a strong thunderstorm over
Haswell, or 36 miles northwest of Lamar, moving north at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Haswell.

LAT...LON 3829 10302 3836 10323 3853 10323 3853 10317
      3861 10317 3861 10277
TIME...MOT...LOC 2308Z 192DEG 20KT 3844 10312

kam
Special weather statement, Jul 3, 5:09 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Pueblo CO
509 PM MDT Fri Jul 3 2020

COZ095>098-040000-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-Eastern Kiowa County CO-
509 PM MDT Fri Jul 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...CENTRAL
KIOWA AND NORTHEASTERN BENT COUNTIES UNTIL 600 PM MDT...

At 509 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wiley, or 10 miles northwest of Lamar, moving north at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Eads, Wiley, Neeoshe Reservoir, Sweetwater Reservoir, Chivington,
Neegronda Reservoir and Queens Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3811 10263 3815 10286 3857 10280 3851 10246
TIME...MOT...LOC 2309Z 192DEG 20KT 3821 10273

kam

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 12:48 PM MDTSpecial Weather StatementPUB42 min
Jul 3, 1:01 PM MDTSpecial Weather StatementPUBHuerfano44 min
Jul 3, 1:52 PM MDTSpecial Weather StatementPUBEl Paso38 min
Jul 3, 1:55 PM MDTSpecial Weather StatementPUBOtero50 min
Jul 3, 1:57 PM MDTSevere Thunderstorm WarningPUBEl Paso18 min
Jul 3, 2:33 PM MDTSpecial Weather StatementPUBOtero42 min
Jul 3, 2:46 PM MDTSevere Thunderstorm WarningPUBBent, Las Animas, Otero29 min
Jul 3, 3:14 PM MDTSevere Thunderstorm WarningPUBBent, Otero46 min
Jul 3, 3:59 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa46 min
Jul 3, 4:00 PM MDTSpecial Weather StatementPUBProwers45 min
Jul 3, 4:25 PM MDTSpecial Weather StatementPUBProwers35 min
Jul 3, 4:38 PM MDTSpecial Weather StatementPUBProwers37 min
Jul 3, 4:44 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa, Prowers22 min
Jul 3, 4:58 PM MDTSpecial Weather StatementPUBTeller47 min
Jul 3, 5:08 PM MDTSpecial Weather StatementPUBKiowa52 min
Jul 3, 5:09 PM MDTSpecial Weather StatementPUBKiowa51 min
Jul 3, 5:24 PM MDTSevere Thunderstorm WarningPUBKiowa36 min
Jul 3, 5:41 PM MDTSpecial Weather StatementPUBEl Paso49 min
Jul 3, 5:43 PM MDTSpecial Weather StatementPUBProwers47 min
Jul 3, 5:44 PM MDTSpecial Weather StatementPUBKiowa46 min
Jul 3, 5:52 PM MDTSpecial Weather StatementPUBProwers53 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.